Savvy marketing and greed by a big name drug company is nothing new. Prior knowledge of likely peril and adverse side effects by the manufacturer is also not surprising. But our law firm disagrees with incomprehensible actions by medical corporations who knowingly put an individual at risk of debilitating consequences from their product.
This is the case with Johnson & Johnson and Ortho-McNeil’s powerful antibiotic Levaquin, often prescribed to control and quash serious infections of the urinary tract, sinus, lungs, and skin. As with many drugs, the expensive fluoroquinolone medication could cause more problems than benefits…. such as impaired sleep, weak muscles, skin rashes, tendonitis, and tendon ruptures.
Approved by the Food & Drug Administration (FDA) in 1996, Levaquin’s makers lauded its safety even after reports surfaced of injurious side effects and tendon damage. According to Public Citizen, a consumer advocacy group, from November 1997 through December 2007, there have been 341 reported cases of tendonitis and 407 instances of tendon rupture in patients using fluoroquinolone antibiotics.
Those figures, in addition to other troubling complaints, prompted Public Citizen to requisition the FDA for a physician-warning letter alerting them and their patients of potential dangers linked to Levaquin. Apparently, the FDA remained oblivious for a few years until a lawsuit emerged.
Finally, in 2008, the government agency compelled Johnson & Johnson and Ortho-McNeil to place a strong Black Box warning label on Levaqin regarding its association with tendon damage—especially Achilles tendon ruptures. This was light-years too late for thousands of perplexed victims of unnecessary enfeebling injuries, surgeries, and continuous costly rehabilitation. Some will never fully recover, affecting their quality of life forever.
It took only 3 days of 500 mg Levaquin to alter one man’s world. As a result, he endured more than a year of muscle soreness, joint pain and instability in addition to weak muscles, tendons, trigger points, skin rashes, weight loss, recurrent infections, and muscle atrophy. He described it as ‘the worst headache of his life.’
Another 500 mg user was prescribed a 21-day dosage to cure her sinus infection. “After a week into taking Levaquin my hand and arm would go numb in the middle of the night. I thought maybe I was sleeping on it for too long and it went numb. After about 4 more days my knees and lower back started aching and all the way up the back of my calf where the achillies tendon is..is extremely tender. I called the doctor and asked to have the prescription changed. The doctor never told me the damage this drug can cause to your tendons.”
A Florida woman was given Levaquin repeatedly for urinary tract infections although she suffered a bad reaction that required hospitalization and physical therapy. “I kept having urinary tract infections and my doctor kept putting me on Levaquin. I would go back to him with another urinary tract infection and he would just keep giving me Levaquin. I started throwing up on it. I ended up in the hospital, where I was given Levaquin intravenously.”
Her nightmare continued with back surgery, rotator cuff injury, gastric trouble and irritable bowel syndrome—and more Levaquin. “You go by what a doctor tells you and you mess your whole body up. I just didn’t know what to do.”
If you are taking Levaquin and experience any of the following, seek immediate medical attention:
~pain, swelling, or inflammation in a tendon area
~bruising in a tendon area after an injury
~a snap or pop in a tendon area
~inability to move the affected area or bear weight